Severe cardiovascular adverse effects in association with acute, high-dose corticosteroid administration

Research output: Contribution to journalArticle

38 Scopus citations

Abstract

Severe cardiovascular adverse reactions including death have been associated with high-dose intravenous corticosteroid therapy. Some of the patients appeared to have acute hypersensitivity reactions to the corticosteroid, with rashes and bronchospasm; other problems included arrhythmias and myocardial infarctions. Most of the patients had underlying renal disease and/or were undergoing renal transplantation. All of the patients having the cardiovascular reactions associated with the corticosteroid received individual doses of at least 250 mg of methylprednisolone or its equivalent. The doses were usually administered over a 30-minute period or less. A cause-effect relationship between high-dose corticosteroid therapy and severe cardiovascular reactions has not been scientifically proved by a controlled trial, but caution is advised when high-dose corticosteroid therapy is administered.

Original languageEnglish (US)
Pages (from-to)1019-1023
Number of pages5
JournalDICP, Annals of Pharmacotherapy
Volume23
Issue number12
DOIs
StatePublished - Jan 1 1989

ASJC Scopus subject areas

  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Severe cardiovascular adverse effects in association with acute, high-dose corticosteroid administration'. Together they form a unique fingerprint.

  • Cite this